Podcast #115: Clostridium Difficile

7e71490a-0559-4f13-a051-1af08c2f3366Run Time: 2 minutes

Author: Aaron Lessen M.D.

Educational Pearls:

  • One of the big causes of C. diff infection in patients is antibiotics because they destroy the beneficial bacteria in the intestines, which, allows C. diff to run rampant and lead to infection.
  • Different antibiotics have different likelihoods of leading to a C. diff infection:
    • One of the worst is Clindamycin – which is 16 times more likely to result in a C. diff infection.
    • Other bad antibiotics: Quinolones – 5 times more likely to result in infection – (Cipro/Levaquin), broad spectrum Cephalosporins, Carbapenems.
    • Antibiotics that are not as bad: Macrolides, Bactrim, Doxycycline, and Penicillins.
  • There is some evidence that probiotics potentially can decrease the chance of C.diff infection.

Link to Podcast: http://medicalminute.madewithopinion.com/clostridium-difficile/

References: http://www.clinchem.org/content/62/2/310.long

Leave a Reply

Your email address will not be published. Required fields are marked *